Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 142, NWS Lincoln, IL

July 28, 2009Cass County, Morgan County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 28, 2009, 4:07 PM CDT for Cass County, Morgan County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2009, 4:07 PM CDT (21:07 UTC)
Expired
Jul 28, 2009, 4:45 PM CDT
In force
38 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Cass County, IL, Morgan County, IL

The radar

The Lincoln radar (KILX), 101 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 282107
SVRILX
ILC017-137-282145-
/O.NEW.KILX.SV.W.0142.090728T2107Z-090728T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
407 PM CDT TUE JUL 28 2009

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CASS COUNTY IN WEST CENTRAL ILLINOIS...
  NORTHWESTERN MORGAN COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 445 PM CDT.

* AT 407 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES NORTHEAST OF MEREDOSIA...OR ABOUT 10
  MILES SOUTHWEST OF BEARDSTOWN...AND WAS MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ARENZVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3997 9051 3993 9022 3975 9031 3980 9048
      3980 9060 3981 9060
TIME...MOT...LOC 2107Z 287DEG 9KT 3988 9052

$$

GEELHART
1 follow-up statement
000 
WWUS53 KILX 282138
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
438 PM CDT TUE JUL 28 2009

ILC017-137-282148-
/O.EXP.KILX.SV.W.0142.000000T0000Z-090728T2145Z/
MORGAN IL-CASS IL-
438 PM CDT TUE JUL 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CASS AND
NORTHWESTERN MORGAN COUNTIES EXPIRES AT 445 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE...HOWEVER HEAVY RAIN AND SMALL HAIL IS STILL 
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3997 9051 3993 9022 3975 9031 3980 9048
      3980 9060 3981 9060
TIME...MOT...LOC 2138Z 287DEG 9KT 3986 9042

$$

CHS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:00 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 28, 3:00 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT TUE JUL 28 2009

.DISCUSSION...
ISSUED 300 PM CDT TUE JUL 28 2009

SHORT TERM...TONIGHT THROUGH FRIDAY...
THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ALONG AN OUTFLOW
BOUNDARY THAT EXTENDS FROM NORTH OF ST. LOUIS TO DECATUR TO
DANVILLE. INSTABILITY IN THE 3000 J/KG RANGE IS SUFFICIENT FOR SOME
VIGOROUS UPDRAFTS...BUT DEEP-LAYER SHEAR IS VERY WEAK. THEREFORE THE
PRIMARY STORM MODE SHOULD BE PULSE-TYPE WITH ISOLATED WET DOWNBURSTS
AND PERHAPS SOME HAIL. SINCE THE STORMS WILL ALSO BE MOVING VERY
SLOWLY...LOCALIZED HEAVY RAIN WILL ALSO BE AN ISSUE. THUNDERSTORMS
ARE EXPECTED TO CONTINUE/INCREASE THIS EVENING AS A MID LEVEL VORT
MAX OVER NORTHWESTERN MISSOURI MOVES THROUGH LATER. ALTHOUGH
INTENSITY WILL BE DECREASING WITH SUNSET...PRECIPITATION COVERAGE
WILL STILL JUSTIFY LIKELY POPS ALL NIGHT OVER THE SOUTHERN HALF OF
THE AREA AS THE MAIN COLD FRONT IS ONLY JUST NOW CROSSING THE
MISSISSIPPI RIVER OF NORTHWESTERN ILLINOIS.

MODELS AGREE THAT THE FRONT SHOULD SLOW ON WEDNESDAY WITH A
CONTINUED CHANCE FOR SHOWERS OVER THE SOUTHEAST. THE GFS HOWEVER
LOOKS TOO STRONG WITH ITS SURFACE DEVELOPMENT AND RESULTANT QPF AS
IT BECOMES QUICKLY CONTAMINATED WITH GRID-SCALE FEEDBACK.

THE NEXT SHORTWAVE IS STILL ON SCHEDULE TO MOVE THROUGH THE MIDWEST
ON THURSDAY...WITH ANOTHER ACCOMPANYING COLD FRONT. HAVE RAISED POPS
INTO THE 40 PCT RANGE FOR NOW...BUT LIKELY POPS MAY BE REQUIRED
ESPECIALLY OVER THE SOUTH NEAR THE BETTER SOURCE OF MOISTURE AND
WHERE COVERAGE MAY BE GREATER.

LONG TERM...FRIDAY THROUGH TUESDAY...
BROAD CYCLONIC UPPER FLOW WILL CONTINUE OVER THE EASTERN HALF OF THE
NATION AS RIDGING HOLDS ALONG THE WESTERN ROCKIES AND UPPER LOW
STAYS OFFSHORE OF THE WEST COAST. ONE SHORTWAVE WILL BE EXITING THE
MIDWEST FRIDAY...WITH THE NEXT ONE PUSHING A COLD FRONT THROUGH
ILLINOIS AROUND SUNDAY. THIS SAME GENERAL TIMING HAS HELD FOR THE
PAST COUPLE OF DAYS...BUT INDIVIDUAL DETERMINISTIC VERSIONS OF THE
GFS AND ECMWF STILL HAVE SOME TIMING DIFFERENCES. THERE IS AGREEMENT
ON THE SUNDAY FRONT...SO WILL BUMP POPS UP INTO THE CHANCE RANGE
THEN. AFTER THAT...THE ECMWF/DGEX BRING ANOTHER FRONT QUICKLY ON ITS
HEELS FOR MONDAY. THIS SECOND FRONT IS NOT REALLY DEPECTED ON THE
GFS NOR IS THERE A SECONDARY SYSTEM UPSTREAM ON THE 144HR CANADIAN
GEM MODEL. WILL THEREFORE KEEP POPS DOWN ON MONDAY/TUESDAY UNTIL
MODELS COME INTO BETTER SYNCH FOR THIS TIMEFRAME.

04
&&

.AVIATION...
ISSUED 1233 PM CDT TUE JUL 28 2009

SCATTERED CONVECTION EXPECTED TO DEVELOP ALONG SLOWLY ADVANCING
COLD FRONT THIS AFTERNOON/EVENING...WITH 12Z MODELS INDICATING
MOST LIKELY LOCATION ALONG THE I-72 CORRIDOR AFTER 21Z. DUE TO
UNCERTAINTY WITH COVERAGE AND TIMING OF STORMS...WILL ONLY CARRY
VCTS BETWEEN 21Z AND 05Z. ANY CONVECTION THAT DEVELOPS WILL TEND
TO DIMINISH LATER THIS EVENING AS INSTABILITY IS LOST. WILL
THEREFORE DROP THE MENTION OF THUNDER FOR THE OVERNIGHT HOURS.
WINDS THIS AFTERNOON AND TONIGHT WILL BE QUITE LIGHT DUE TO WEAK
PRESSURE GRADIENT IN VICINITY OF FRONT. WITH AMPLE LOW-LEVEL
MOISTURE AND LIGHT/VARIABLE WINDS...MAY SEE SOME PATCHY FOG
OVERNIGHT...ESPECIALLY AT LOCATIONS THAT PICK UP PRECIP THIS
EVENING. FRONT WILL SLOWLY SAG TO THE I-70 CORRIDOR BY WEDNESDAY
MORNING...AS DRIER AIR TRICKLES IN FROM THE NORTH. WILL BEGIN TO
CLEAR THINGS OUT AT KPIA AFTER 14Z...BUT WILL MAINTAIN MID-LEVEL
CLOUD DECK AT THE REMAINING TERMINALS THROUGH 18Z.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 28, 3:33 PM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
333 PM CDT TUE JUL 28 2009

ILZ027>031-036>038-040>055-291100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-VERMILION-WOODFORD-
333 PM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING...AS A COLD
FRONT DROPS SLOWLY SOUTHWARD INTO THE AREA. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...HOWEVER SOME OF THE STRONGER STORMS
WILL PRODUCE SMALL HAIL...GUSTY WINDS...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY...WITH THE PASSAGE
OF A SECOND COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ056-057-061>063-066>068-071>073-291100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-SHELBY-
333 PM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING...AS A COLD
FRONT DROPS SLOWLY SOUTHWARD INTO THE AREA. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...HOWEVER SOME OF THE STRONGER STORMS
WILL PRODUCE SMALL HAIL...GUSTY WINDS...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING SOUTH OF
I-70...HOWEVER NO SEVERE WEATHER IS EXPECTED.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON THURSDAY...WITH THE
PASSAGE OF A SECOND COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Local storm report, Jul 28, 3:01 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
301 PM CDT TUE JUL 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             2 NE SPRINGFIELD        39.80N 89.61W
07/28/2009  E0.88 INCH       SANGAMON           IL   EMERGENCY MNGR

            AT DIRKSEN PKWY AND CLEAR LAKE AVE.

&&

GEELHART
Local storm report, Jul 28, 3:03 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
303 PM CDT TUE JUL 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FUNNEL CLOUD     5 W DELAVAN             40.37N 89.64W
07/28/2009                   TAZEWELL           IL   TRAINED SPOTTER

            RELAYED BY WFO PADUCAH

&&

GEELHART
Local storm report, Jul 28, 3:11 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT TUE JUL 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FUNNEL CLOUD     4 S DANVERS             40.47N 89.17W
07/28/2009                   MCLEAN             IL   PUBLIC

            RELAYED BY MCLEAN COUNTY EOC

&&

GEELHART
Local storm report, Jul 28, 3:27 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
327 PM CDT TUE JUL 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             3 NNE SPRINGFIELD       39.82N 89.62W
07/28/2009  E1.50 INCH       SANGAMON           IL   FIRE DEPT/RESCUE

            OVAL-SHAPED HAIL.

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:34 PM CDTFlash Flood WarningILXChristian, Sangamon6 hr
Jul 28, 2:54 PM CDTSevere Thunderstorm WarningILXSangamon37 min
Jul 28, 4:43 PM CDTSpecial Weather StatementILXDeWitt47 min
Jul 28, 5:02 PM CDTAreal Flood AdvisoryILXCass, Morgan, Scott6 hr
Jul 28, 6:12 PM CDTSpecial Weather StatementILXMoultrie33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.